Translate

Follow by Email

Aug 6, 2014

Weight-Loss Supplement Linked to Liver Failure


A healthy 35-year-old woman who took a weight-loss supplement developed liver failure, and needed a liver transplant, according to a new report of her case.
The woman took three Saba Appetite Control and Energy (ACE) pills within two days, and two weeks later she developed jaundice.  Her condition worsened, and a week later she developed leg swelling and an accumulation of fluid in the abdominal cavity. Eight weeks after her jaundice set in, the woman experienced liver failure and needed a transplant.
Before her admission to the hospital, the woman had also been taking the antidepressant Zoloft and birth control pills for three years, the report said. It is not clear which ingredient in the supplement may have led to her reaction, or whether it may have been caused by drug interaction or possible contamination of the supplement, the researchers wrote.
The formula of the supplement that the woman took included the controversial substance DMAA, an amphetamine derivative, also known as methylhexanamine, or geranium extract, they wrote. The use of DMAA has been linked to serious health problems such as heart attacks and even deaths.

In April 2013, the FDA sent warning letters to 11 companies asking them to take DMAA-containing products off the market.Although DMAA has been marketed as "natural" by supplement manufacturers, "FDA is not aware of any reliable science indicating that DMAA exists naturally in plants," the FDA website says. However, supplements containing DMAA can still be found and purchased online, for instance, on websites liveleantoday.com and nutri-verse.com.